Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

June 14, 2016Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 14, 2016, 6:21 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 6:21 PM CDT (23:21 UTC)
Expired
Jun 14, 2016, 7:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS84 KMAF 142321
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT TUE JUN 14 2016
 
TXZ075-150000-
PECOS TX-
621 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 700 PM
CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF LONGFELLOW...OR 28 MILES SOUTHEAST OF FORT STOCKTON...
MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

LAT...LON 3049 10253 3050 10270 3087 10275 3082 10229
TIME...MOT...LOC 2321Z 195DEG 14KT 3054 10263 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 14, 2:30 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT TUE JUN 14 2016

.DISCUSSION...

An upper level shortwave trough is over the Northern Plains which is
rotating around an upper trough over the Pacific Northwest.  This
upper pattern has put the CWA under southwest flow aloft with a
dryline across the Western Low Rolling Plains, eastern Permian
Basin, and the Lower Trans Pecos.  The NAM12 has surface CAPE values
near 5,000 J/Kg this afternoon east of the dryline and mid-level
lapse rates of 7 to 8 degrees Celsius/km.  However, the zero to six
km bulk shear is only 25 to 30 kts and there isn't much in the way
of upper level lift except for a weak shortwave that may move near
the area this afternoon.  Other models, such as the GFS, are
indicating CAPE values only near 2,000 J/kg this afternoon.  There
is a possibility that a few severe storms may develop despite some
of the conditions being less favorable for severe weather.  Do not
expect any severe storms to be long lasting due to the lack of wind
shear. SPC has highlighted the Western Low Rolling Plains and
eastern Permian Basin in a slight risk for today.  Temperatures this
afternoon are expected to be about 10 degrees above normal with many
places experiencing triple digit readings.

The upper ridge builds a little more over the region on Wednesday as
the previously mentioned shortwave moves over the Great Lakes area.
Despite the upper ridge getting stronger, low-level moisture will
move further west Wednesday afternoon.  Conditions tomorrow will be
fairly similar to today within the moist air so a few severe storms
will again be possible tomorrow as far west as the western Permian
Basin, portions of Lea County, the Upper Trans Pecos, and the Davis
Mountains. Temperatures tomorrow will likewise be similar except
maybe a few degrees cooler than today.  The upper ridge builds
slightly more over the central conus on Thursday but the low-level
moisture remains in place.  Thunderstorms will again be possible
Thursday afternoon but it looks like coverage will not be as
widespread with convection mostly remaining confined to the
Davis/Apache Mountains and perhaps portions of Lea County and the
northwest Permian Basin due to the ridge having more of an
influence.  The upper ridge will continue to build and have
influence over the region through the end of the week with any
precipitation chances confined to the mountains and temperatures
increasing back into the triple digits for a large portion of the
CWA.  The upper ridge appears to become more flattened during the
early part of next week as upper troughs move over the Northern
Plains.  This will result in temperatures cooling into the mid
to upper 90s for the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  99  73  99 /  20  20  10  10
Carlsbad                       67 104  69 103 /  10  20  20  10
Dryden                         76  99  75  99 /  20  10  10  10
Fort Stockton                  74 100  73 100 /  20  40  20  10
Guadalupe Pass                 70  95  69  97 /   0  20  20  10
Hobbs                          67 100  70 100 /  10  40  20  20
Marfa                          65  92  64  94 /  20  60  30  30
Midland Intl Airport           74  99  73 100 /  10  30  10  10
Odessa                         74  99  73 100 /  10  30  10  10
Wink                           74 103  74 104 /  10  50  20  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

67/80
Hazardous weather outlook, Jun 14, 2:00 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT TUE JUN 14 2016 /100 PM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MAINLY THIS
EVENING FROM THE CENTRAL PERMIAN BASIN SOUTHWEST TO THE DAVIS
MOUNTAINS. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE. IN ADDITION THE STRONGER STORMS
COULD PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY ALONG
AND WEST OF A SNYDER...BIG SPRING...RANKIN...BAKERSFIELD...BOQUILLAS
CANYON LINE. SOME STORMS WEDNESDAY COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. IN ADDITION LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

VERY HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. TAKE
FREQUENT BREAKS AND DRINK PLENTY OF WATER IF PLANNING TO BE
OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT TUE JUN 14 2016

TXZ075-150000-
PECOS TX-
621 PM CDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 700 PM
CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF LONGFELLOW...OR 28 MILES SOUTHEAST OF FORT STOCKTON...
MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS
COUNTY.

LAT...LON 3049 10253 3050 10270 3087 10275 3082 10229
TIME...MOT...LOC 2321Z 195DEG 14KT 3054 10263

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 13, 7:52 PM CDTSevere Thunderstorm WarningMAFPecos23 min
Jun 14, 6:59 PM CDTSpecial Weather StatementMAFPecos46 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.